The following are excerpts from the newsletter
- Drug name mix-ups: Much more
than look-alike names
- Invirase® and Fortovase®: Potential confusion
between two saquinavir formulations
- New ISMP fellow named
- Safety Briefs:
- National medication error reporting programs reveal
that medication errors are repetitive in nature. Yet,
far too many organizations and individuals are content
to wait until a serious error hits home before they
undertake aggressive preventive actions.
- A pharmacist prepared an epidural PCA with 50 mg of
Dilaudid® HP (hydromorphone) from a 5 mL, 10 mg/mL
ampul, instead of 500 mcg of fentanyl, from two 5 mL,
50 mcg/mL ampuls. Hydromorphone was incorrectly removed
from the pharmacy's own automated dispensing module.
- Janssen Pharmaceutica mailed a Propulsid® (cisapride)
"Dear Dr. Letter" to inform health professionals of
labeling changes concerning new contraindications, warnings,
precautions, adverse reactions, and drug interactions.
- In our February 11, 1998 issue, we mentioned reports
of mix-ups between premixed heparin IV bags and DuPont
Pharma's Hespan® (hetastarch in sodium chloride),
packaged in McGaw Excel® bags. Other similar mix-ups
are also being reported.
- Pyxis Corporation has introduced a computerized, inventory
exchange system (CUBIE).
- Another ampho-terrible
- ISMP Action Agenda: Items from the ISMP Medication Safety Alert!, April - June, 1998
- Safety Briefs
- FDA and USP recently received reports noting confusion
between Soriatane® (acitretin) capsules and Loxitane®
(loxapine succinate) capsules.
- Neumega® (oprelvekin) is supposed to be diluted
with only 1 mL of sterile water for injection before
being administered subcutaneously. However, when the
product was launched last year, a suitable 1 mL vial
was unavailable. For customer convenience, the drug's
manufacturer, Genetics Institute, elected to include
a 5 mL vial with instructions to use 1 mL. Unfortunately,
we've seen some error reports where all 5 mL was used
to dilute Neumega - far too much volume for injection.
- A 13-month study at Albany Medical Center, Albany,
New York (Lesar TS. Errors in the use of medication
dosage regimens. Arch Pediatr Adolesc Med; 1998;152:340-4),
examined the nature of 200 consecutive prescribing errors
arising from the use of dosage equations.
- As far as we can determine, the Florida State Board
of Pharmacy is the first state to actually propose that
continuous quality improvement (CQI) be incorporated
into standards of pharmacy practice to address medication
- Another case of name confusion (what
else is Neu?)
- Caution urged to prevent unit dose package mix-ups
- Legislative alert!
- Safety Briefs
- Becton Dickinson recently recalled certain lot numbers
of their 1 mL Safety-Lok® insulin syringes
- Major concerns have been raised about the use of albumin
in critically ill patients in British Medical Journal
- Are we meeting your expectations with the ISMP Medication Safety Alert!?
- Many organizations are developing policies and procedures
to specify a plan of action for handling a sentinel
event in the wake of the Joint Commission's Sentinel
- Another episode of confusion between a lipid-based
product and its conventional counterpart has occurred.
In this case,a physician ordered conventional doxorubicin.
- An index of 1997 issues of ISMP Medication Safety Alert! is available from ISMP
- Effective interpersonal communication is a crucial
component of medication error preventio